It’s hard to navigate the world of medications when you’re a parent. Keeping your child’s needs, symptoms and potential sensitivities in mind is work enough, let alone weighing the pros and cons of using medication with certain side effects.
Some side effects are easy enough to identify and manage, but the ones that go unnoticed and affect a child’s mental well-being are terrifying in their own right.
Earlier this year, the FDA announced a new requirement for a warning on packages of a common allergy and asthma medication. Montelukast, also known as the name brand Singulair, has been shown to prompt certain startling side effects.
“Consistent with our prior evaluations, a wide variety of mental health side effects have been reported, including completed suicides,” the FDA announced. “Some occurred during montelukast treatment and resolved after stopping the medicine.”
“Other reports indicated that mental health side effects developed